Alert archive / Nebraska / Dense Fog Advisories in 2021
Dense Fog Advisory 2, NWS North Platte, NE
NWS North Platte, NE issued this dense fog advisory at Jan 28, 2021, 3:21 PM CST for 20 counties in Nebraska. It took effect at Jan 28, 2021, 9:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2021, 3:21 PM CST (21:21 UTC)
- In effect from
- Jan 28, 2021, 9:00 PM CST
- Expired
- Jan 29, 2021, 2:59 PM CST
- In force
- 18 hr
- Issued by
- NWS North Platte, NE
Counties Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 44 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
064 WWUS73 KLBF 282121 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 321 PM CST Thu Jan 28 2021 NEZ006>010-024>029-036>038-057>059-069>071-291800- /O.NEW.KLBF.FG.Y.0002.210129T0300Z-210129T1800Z/ Keya Paha-Boyd-Brown-Rock-Holt-Hooker-Thomas-Blaine-Loup-Garfield- Wheeler-McPherson-Logan-Custer-Keith-Perkins-Lincoln-Chase-Hayes- Frontier- Including the cities of Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Tryon, Ringgold, Stapleton, Broken Bow, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood 321 PM CST Thu Jan 28 2021 /221 PM MST Thu Jan 28 2021/ ...DENSE FOG ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ FRIDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, north central, southwest and west central Nebraska. * WHEN...From 9 PM CST /8 PM MST/ this evening to noon CST /11 AM MST/ Friday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Taylor
3 follow-up statements
394 WWUS73 KLBF 290951 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 351 AM CST Fri Jan 29 2021 NEZ006>010-024>029-036>038-057>059-069>071-291800- /O.CON.KLBF.FG.Y.0002.000000T0000Z-210129T1800Z/ Keya Paha-Boyd-Brown-Rock-Holt-Hooker-Thomas-Blaine-Loup-Garfield- Wheeler-McPherson-Logan-Custer-Keith-Perkins-Lincoln-Chase-Hayes- Frontier- Including the cities of Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, Tryon, Ringgold, Stapleton, Broken Bow, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood 351 AM CST Fri Jan 29 2021 /251 AM MST Fri Jan 29 2021/ ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST /11 AM MST/ TODAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Portions of central, north central, southwest and west central Nebraska. * WHEN...Through noon CST (11 AM MST) * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
880 WWUS73 KLBF 291759 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 1159 AM CST Fri Jan 29 2021 NEZ006>010-024>027-036-037-057>059-069>071-291900- /O.CAN.KLBF.FG.Y.0002.000000T0000Z-210129T1800Z/ Keya Paha-Boyd-Brown-Rock-Holt-Hooker-Thomas-Blaine-Loup- McPherson-Logan-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Including the cities of Springview, Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, Atkinson, Mullen, Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Tryon, Ringgold, Stapleton, Ogallala, Paxton, Grant, North Platte, Champion, Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, and Maywood 1159 AM CST Fri Jan 29 2021 /1059 AM MST Fri Jan 29 2021/ ...DENSE FOG ADVISORY IS CANCELLED... Visibilities have improved across the area and widespread dense fog is no longer expected this afternoon. $$ NEZ028-029-038-292200- /O.EXT.KLBF.FG.Y.0002.000000T0000Z-210129T2200Z/ Garfield-Wheeler-Custer- Including the cities of Burwell, Bartlett, Ericson, and Broken Bow 1159 AM CST Fri Jan 29 2021 ...DENSE FOG ADVISORY NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Wheeler, Garfield and Custer Counties. * WHEN...Until 4 PM CST this afternoon. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ Brown
332 WWUS73 KLBF 292059 NPWLBF URGENT - WEATHER MESSAGE National Weather Service North Platte NE 259 PM CST Fri Jan 29 2021 NEZ028-029-038-292200- /O.CAN.KLBF.FG.Y.0002.000000T0000Z-210129T2200Z/ Garfield-Wheeler-Custer- Including the cities of Burwell, Bartlett, Ericson, and Broken Bow 259 PM CST Fri Jan 29 2021 ...DENSE FOG ADVISORY IS CANCELLED... Fog has dissipated this afternoon. Some redevelopment is possible tonight. $$ Taylor
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this dense fog advisory went out at Jan 28, 11:46 AM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Jan 28, 11:46 AM CST, 3 hours 35 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1146 AM CST Thu Jan 28 2021 .SHORT TERM...(Today through Friday) Issued at 357 AM CST Thu Jan 28 2021 The primary forecast challenge centers on temperatures and potential fog development over the next 24 to 36 hours. Attention then turns to the potential for wintry precipitation including freezing drizzle on Saturday. Period begins with mid-level ridging building in behind the disturbance that brought light snow to our southern zones 24 hours ago. At the surface, strong Canadian high pressure continues to drop south and east into the middle Mississippi Valley. This will keep the coldest air to our east with a large discrepancy expected across Nebraska today as a result. Locally, southwesterly flow in the low- levels will lead to an appreciable warm up for areas that have little to no snow cover as warm air advection overspreads the area. In fact, NWP guidance advertises h85 temperatures climbing to the 6 to 10 degrees C range through the day which is near the 90th percentile of climatology. This likely won't be enough though to lead to a warm up for all locations as snow cover remains heavy across portions of southwest through north central Nebraska. Given the warm air advection over the snow, do believe cloud cover will be quick to develop in these areas and help to hold temperatures down to below normal values. Did settle on temperatures a touch warmer than the 50th percentile of the model blend which yields mid to upper 20s for areas with snow ranging to mid 40s across the western Sandhills where little to no snow exists. These areas with snow will also see the potential for at least patchy fog this morning. Indeed, morning satellite imagery depicts developing fog in eastern Frontier County up into portions of Custer County. Believe this will continue to expand through late morning and as a result have introduced a fairly generous area of patchy generally southeast of an Elsie to Chambers line. Believe coverage of thick fog will not be enough to warrant any DFA headlines but will monitor closely this morning. Some hi-res guidance advertises this fog will linger will into the afternoon for these areas, but confidence in this occurring is low therefore will limit fog to the morning hours for now. Additional fog is likely Thursday night/Friday morning as winds off the surface decrease and low-level moisture increases with some limited melting. HREF and its members are fairly aggressive in spatial coverage with the deterministic output of each member depicting what could potentially be dense fog. Further support for this comes with increased probabilities from the SREF...50-80% for seeing visibility less than 3 miles. Went ahead and introduced patchy fog for areas southeast of a Chappell to Spencer line for Friday morning. Will leave it to following shifts to determine if increased wording is needed. Given fog/cloud cover, believe morning lows Friday will be fairly limited with their drop with values in the teens to 20s across the area. Highs during the day will be dependent on lingering fog/low stratus. Areas with no snow should see one last appreciable boost to temperatures with values making a run at 50 degrees west of Highway 61 with 40s and even mid 30s expected in the same cool areas due to snow. .LONG TERM...(Friday night through Wednesday) Issued at 357 AM CST Thu Jan 28 2021 Beginning 00z Saturday. Ridging will begin to push east of the area during the latter half of Friday as the next disturbance approaches from the west. The main trough will eject onto the Southern Plains early Saturday with strong lee-cyclogenesis expected to occur across southeast Colorado. Given the proximity to the rapidly deepening surface low to the south, expect winds to quickly switch to the north by Saturday morning. This will draw in much cooler area and lead to daytime temperatures only reaching the low 30s to low 40s. Though the main upper-level dynamics associated with the system will remain well to the south, broad isentropic lift...particularly on the 285-295k surfaces...will develop across eastern Nebraska with enough western extent to lead to some low-end chances for precipitation across our northeast zones. Concerns around this is the potential for loss of ice crystals in the column with temperatures near the freezing mark suggesting the potential for freezing drizzle/rain. Most aggressive in this idea is the operational NAM which suggests a few hundredths of ice accumulations Saturday morning. The ECMWF suggests this potential as well though not as bullish with the GFS suggesting little if any ice concerns. Will continue to mention freezing drizzle with a transition to snow with limited accumulations regardless of ptype. Light precipitation may continue into Saturday evening, but should quickly end west to east by Sunday morning as drier air works in. Quieter weather will settle back in Sunday through the middle of the following week as a brief period of ridging moves in again across the Rockies into High Plains. This will allow temperatures to gradually trend up from 30s and 40s on Sunday to upper 30s to low 50s by Tuesday. Large-scale troughing will approach from the west sometime around mid-week with the forecast becoming very unsettled for the Wednesday through Friday time frame. Though confidence in finer details remains low right now, the run-to-run consistency of deterministic models with the support of ensemble guidance lends enough confidence in the threat for high impacts across portions of the region. Those with travel plans for the middle to late part of next week should closely monitor the forecast through that time frame to stay up to date with the latest thoughts on the potential for winter weather to return. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1145 AM CST Thu Jan 28 2021 Low stratus and fog across central Nebraska will continue to slowly erode into late this afternoon with daytime heating. A gradual improvement to VFR is expected area wide this evening. This will be brief before redevelopment of low stratus/fog is expected from southwest into central and north central Nebraska tonight. IFR to locally LIFR is anticipated through at least late tomorrow morning. However, the transition to MVFR and eventual VFR may be delayed beyond the end of the TAF period. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Brown
Hazardous weather outlook, Jan 28, 3:16 PM CST, 5 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 316 PM CST Thu Jan 28 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-292130- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 316 PM CST Thu Jan 28 2021 /216 PM MST Thu Jan 28 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Dense fog is expected tonight from portions of southwest into central and north central Nebraska. Elevated river levels due to ice jamming are expected along the North Platte River at both North Platte and upstream of Lake McConaughy. Fluctuations in river levels are possible, though no flooding is currently anticipated. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Dense fog is expected Friday morning from portions of southwest into central and north central Nebraska. A wintry mix of precipitation including light freezing drizzle is possible Saturday into Saturday evening across portions of north central and central Nebraska. At this time, the greatest threat for wintry precipitation is east of a Valentine to Broken Bow line. A potentially strong storm system may cross the Central Plains mid week next week. Persons across western and north central Nebraska should continue to monitor the latest forecasts and statements. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Taylor
Nearby
Dense Fog Advisories in Nebraska, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.